Is chemo weakness a common side effect of treatment?

2 answers | Last updated: Aug 14, 2014
Pattykay asked...

Does chemo make you feel so weak that you can not get out of bed?

Expert Answers

Senior Editor Melanie Haiken, who is responsible for's coverage of cancer, general health, and family finance, discovered how important it is to provide accurate, targeted, usable health information to people facing difficult decisions.

Fatigue and weakness are common side effects of chemotherapy, and it's normal to feel quite wiped out, particularly three to five days after a chemo treatment. Weakness and fatigue can also be a result of low red blood cell counts; have your doctor review your blood cell counts to see if this is the case. In any case, weakness this extreme is something you should bring to your doctor's attention. There are many treatments that can help you get through chemo more comfortably.

Community Answers

A fellow caregiver answered...

Everyone's body is different, what affects one person may not affect another, my mom is 72 and she doesn't have any side affects from the 5-FU and the Avastin that she takes. She had a little nausea but that's about hair loss, no vomiting, no dirrhea. A couple of days after treatment she may feel tired but it wears off and she's back to normal.